Nebraska, 2014

Hail and Damaging Winds in Nebraska, July 7, 2014

July 7, 2014 · NWS OAX · 15 events in 7 counties and zones

A seasonably strong shortwave trough moved into the northern Plains during the day on Monday July 7th. This allowed for a cold front to advance southeast across eastern Nebraska and western Iowa during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A seasonably strong shortwave trough moved into the northern Plains during the day on Monday July 7th. This allowed for a cold front to advance southeast across eastern Nebraska and western Iowa during the late afternoon and evening hours. Due to persistent clouds, as well as frontal passage the previous day resulting in limited moisture, the atmosphere was only moderately unstable for July standards. A band of elevated showers and thunderstorms slowly intensified as they moved southeast across the area. The thunderstorms become the most intense over far southwest Iowa and southeast Nebraska closer to a stalled frontal boundary. The thunderstorms quickly moved into northeast Kansas and northwest Missouri by late evening ending the severe weather threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 9:59 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 9:59 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1059 PM CDT SUN JUL 6 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 203 PM CDT SUN JUL 6 2014

SURFACE COLD FRONT STRETCHED FROM SOUTHWEST MINNESOTA THROUGH EAST
CENTRAL NEBRASKA AND NORTHWEST KANSAS AT 19Z. NOT MUCH IN THE WAY
OF CU DEVELOPMENT AHEAD OF THE FRONT SO FAR BUT NOTABLY DRIER AIR
BEHIND IT WITH DEWPOINTS IN THE 50S AND 60S. CONVERGENCE RATHER
WEAK AS FRONT DRIFTS SLOWLY SOUTH THIS AFTERNOON BEFORE STALLING
ALONG THE KANSAS NEBRASKA BORDER THIS EVENING AND WASHING OUT
OVERNIGHT. HAVE CARRIED SOME LOW POPS IN THE SOUTH PORTION OF THE
AREA FOR TONIGHT WHERE RAP MODEL SHOWS SOME POTENTIAL BUT ONLY
ISOLATED COVERAGE EXPECTED IT STORMS DO DEVELOP.

A BETTER CHANCE FOR STORMS IN THE AREA MONDAY AFTERNOON AND MONDAY
NIGHT AS FAIRLY STRONG MID LEVEL WAVE AND ASSOCIATED JET MAX MOVES
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST HELPING TO PUSH A
STRONGER COLD FRONT DOWN ACROSS THE REGION. POTENTIAL FOR HEAVY
RAIN EXISTS FOR THE SOUTHERN BORDER AREA MONDAY NIGHT DEPENDING ON
ACTUAL LOCATION OF THE FRONT AS STORMS TAKE ON A WEST-EAST
ORIENTATION JUST NORTH OF THE BOUNDARY.

REMAINDER OF THE PERIOD LOOKS WARM AND DRY FOR TUESDAY AND MOST OF
WEDNESDAY WITH LESS HUMIDITY AROUND AS FRONT IS PUSHED FURTHER
SOUTH AND HIGH PRESSURE MOVES INTO THE REGION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 203 PM CDT SUN JUL 6 2014

MOISTURE RETURNS WEDNESDAY NIGHT AS HIGH MOVES TO THE EAST AND
SOUTHERLY FLOW INCREASES ACROSS THE REGION. SERIES OF ADDITIONAL
SHORT WAVE TROUGHS DURING THE PERIOD INDICATED BY MODELS AS RIDGE
BUILDS AGAIN IN THE WEST WILL HAVE POTENTIAL FOR MORE STORMS FOR
THE AREA PRIMARILY DURING OVERNIGHT PERIODS AS MID SUMMER PATTERN
TAKES SHAPE.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1055 PM CDT SUN JUL 6 2014

VFR CONDITIONS ARE EXPECTED THROUGH 18Z. DRY AIR MOVING IN LOOKS
LIKE IT SHOULD BE ENOUGH TO LIMIT FOG MONDAY MORNING...SO DID NOT
INCLUDE IN THE TAFS DESPITE LIGHT WINDS. THERE COULD BE SOME
SHOWERS/THUNDERSTORMS OVERNIGHT TOWARD THE KANSAS BORDER WITH THE
SLOW MOVING/STALLED FRONT...BUT DID NOT THINK IT WOULD AFFECT
LINCOLN.

MID CLOUDS FL150 ARE FORECAST FOR MONDAY MORNING...AS ANOTHER
SHORTWAVE MOVES INTO THE AREA MONDAY AFTERNOON. THIS WAVE IS
ACCOMPANIED BY UPPER LEVEL JET SUPPORT AND MID LEVEL
FORCING ALONG WITH DECENT INSTABILITY AND SHEAR. SCT
THUNDERSTORMS ARE EXPECTED TO DEVELOP...SOME OF WHICH MAY BE
STRONG TO SEVERE. DO MENTION TSRA AT ALL THREE SITES LATER MONDAY
AFTERNOON AND EARLY MONDAY EVENING WITH MVFR/IFR VSBYS/CIGS AND
GUSTY WINDS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jul 6, 4:07 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT SUN JUL 6 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
507 PM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

HEAT INDEX VALUES FROM 100 TO 105 WILL BE POSSIBLE THROUGH EARLY
EVENING SOUTH OF A LINE FROM SEWARD NEBRASKA TO ONAWA IOWA.

ISOLATED THUNDERSTORMS COULD DEVELOP TONIGHT ALONG THE NEBRASKA
AND KANSAS BORDER AS A WEAK FRONT SETTLES INTO THE AREA. SOME OF
THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL OVERNIGHT...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AS A NEW COLD FRONT
MOVES INTO THE REGION. SEVERE STORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS...ALONG WITH LOCALLY HEAVY RAINFALL ESPECIALLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE BEST SEVERE WEATHER
THREAT WOULD BE SOUTHEAST OF A LINE FROM ALBION NEBRASKA TO ONAWA
IOWA.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM
BROWNVILLE TO RULO THROUGH MONDAY AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 80
MONDAY EVENING...THEN STORMS SHOULD END ACROSS THE AREA BEFORE
DAYBREAK TUESDAY.

ADDITIONAL STORM CHANCES WILL BE IN THE FORECAST FROM THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT MAY BE
NEEDED MONDAY AFTERNOON AND EVENING.

DEWALD

In the hours before

Special weather statement, Jul 7, 12:57 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
157 AM CDT MON JUL 7 2014

NEZ065-066-078-089-070745-
GAGE NE-LANCASTER NE-SEWARD NE-SALINE NE-
157 AM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GAGE...NORTHERN
SALINE...SOUTHERN SEWARD AND SOUTHERN LANCASTER COUNTIES UNTIL 245 AM
CDT...

AT 157 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIEND...OR 19 MILES SOUTHEAST OF YORK...MOVING EAST AT 45 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRETE...WILBER...HICKMAN...FRIEND...FIRTH...DORCHESTER...CORTLAND...
BEAVER CROSSING...PANAMA...CLATONIA...HALLAM...ROCA...SPRAGUE...
CORDOVA...WALNUT CREEK RECREATION AREA...OLIVE CREEK STATE RECREATION
AREA...BLUE RIVER STATE RECREATION AREA...BLUESTEM STATE RECREATION
AREA...WAGON TRAIN STATE RECREATION AREA AND STAGECOACH STATE
RECREATION AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4056 9737 4082 9737 4066 9651 4052 9647
      4040 9668
TIME...MOT...LOC 0657Z 286DEG 39KT 4069 9730

NIETFELD

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
July 7, 1:22 AM CST
Where
Saline County, 0.87 mi NE of Dorchester
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.660, -97.110

Hail, Nemaha

When
July 7, 2:44 AM CST
Where
Nemaha County, 1.26 mi WNW of Howe
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -95.840

Hail, Butler

When
July 7, 4:55 PM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.340, -97.240

Hail, Lancaster

When
July 7, 6:53 PM CST
Where
Lancaster County, 2.51 mi ENE of Rokeby
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -96.690

Hail, Lancaster

When
July 7, 7:12 PM CST
Where
Lancaster County, 0.52 mi E of Bennet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.490

Hail, Lancaster

When
July 7, 7:13 PM CST
Where
Lancaster County, 0.52 mi W of Bennet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.510

Hail, Richardson

When
July 7, 7:33 PM CST to 7:36 PM CST
Where
Richardson County, 4.84 mi N of Rulo to 2 mi N of Rulo
Measured
0.88 in hail
Reported by
Public
Coordinates
40.120, -95.430

Hail, Saline

When
July 7, 7:38 PM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.480, -96.960

Hail, Gage

When
July 7, 7:45 PM CST
Where
Gage County, 1.26 mi WSW of Clatonia
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.460, -96.850

The report was received from Facebook.

Hail, Gage

When
July 7, 7:52 PM CST
Where
Gage County, 0.53 mi W of Pickrell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.380, -96.730

Hail, Gage

When
July 7, 7:54 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.270, -96.750

Thunderstorm Wind, Jefferson

When
July 7, 8:04 PM CST
Where
Jefferson County, 0.87 mi NE of Hedrix
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.190, -97.240

Spotter estimated wind speeds greater than 60 mph with small tree limbs down.

Hail, Jefferson

When
July 7, 8:05 PM CST
Where
Jefferson County, 0.53 mi W of Powell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.220, -97.290

Thunderstorm Wind, Gage

When
July 7, 8:30 PM CST
Where
Gage County, Odell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.050, -96.800

A trained spotter estimated winds between 50 and 60 mph.

Hail, Richardson

When
July 7, 8:34 PM CST
Where
Richardson County, Falls City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.070, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518461, 518460, 518443, 518445, 518446, 518447, 518448, 518452, 518453, 518454, 518455, 518458, 518456, 518459, 518457.